UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 28-30

of 'Prevention and treatment of chemotherapy-induced nausea and vomiting in adults'

28
TI
Electrocardiographic and cardiovascular effects of the 5-hydroxytryptamine3 receptor antagonists.
AU
Navari RM, Koeller JM
SO
Ann Pharmacother. 2003;37(9):1276.
 
OBJECTIVE: To review the electrocardiographic (ECG) and cardiovascular effects of 5-hydroxytryptamine(3) (5-HT(3)) receptor antagonists preclinically, in healthy volunteers, and in patients undergoing chemotherapy or surgery.
DATA SOURCES: A MEDLINE search was performed of clinical trials and preclinical data published between 1963 and December 2002 assessing the ECG and cardiovascular effects of 5-HT(3) receptor antagonists, supplemented with reviews and secondary sources.
STUDY SELECTION AND DATA EXTRACTION: All of the articles identified were evaluated and all information deemed relevant was included in this review.
DATA SYNTHESIS: There are no clinically relevant differences in efficacy and safety among the available 5-HT(3) receptor antagonists for prevention and treatment of chemotherapy-induced and postoperative nausea and vomiting. As a class, they have well-defined electrophysiologic activity. Changes in ECG parameters (PR, QRS, QT, QTc, JT intervals) are small, reversible, clinically insignificant, and independent of the patient population studied, and patients are asymptomatic during these changes. ECG changes are most prominent 1-2 hours after a dose of dolasetron, ondansetron, and granisetron and return to baseline within 24 hours. Clinically important adverse cardiovascular events associated with these changes are rare. No serious cardiac events (including torsade de pointes) arising from ECG interval changes have been attributed to 5-HT(3) receptor antagonist use.
CONCLUSIONS: Clinical data demonstrate that ECG interval changes are a class effect of the 5-HT(3) receptor antagonists. Theoretical concern regarding cardiovascular adverse events with these agents is not supported by clinical experience. The significant benefits of these agents outweigh the theoretical small risk of meaningful cardiovascular events.
AD
College of Science and Walther Cancer Research Center, University of Notre Dame, Notre Dame, IN 46556-5670, USA. navari.1@nd.edu
PMID
29
TI
Electrocardiographic findings after 5-HT3 receptor antagonists and chemotherapy in children with cancer.
AU
Pinarli FG, Elli M, Dagdemir A, Baysal K, Acar S
SO
Pediatr Blood Cancer. 2006;47(5):567.
 
BACKGROUND: The antiemetic efficacy of serotonin-type 3 (5-HT3) receptor antagonists has been found to be superior to older antiemetic drugs in cancer patients. Following the administration of these agents, changes in ECG parameters and increased or decreased heart rates have been demonstrated, but there is no sufficient data in children with cancer who are treated with cytotoxic agents. The objective of this study is to evaluate the ECG changes after administration of 5-HT3 receptor antagonists and chemotherapeutic agents in children with cancer.
PROCEDURE: Thirty-eight patients with an age range between 2 and 19 years receiving chemotherapy for solid tumors were included in the study. The patients received 5-HT3 receptor antagonists 30 min before antineoplastic agents in 83 chemotherapy days. Antiemetic therapy consisted of ondansetron in 43 and granisetron in 40 chemotherapy days. Twelve-leads ECGs were obtained four times at the first day of each chemotherapy: just before 30, 90 min, and 24 hr after 5-HT3 receptor antagonists were given. Rate, rhythm, PR interval, QRS duration, ST segment, the shortest (QTca) and the longest (QTcb) QTc intervals with QTc dispersion (QTcd) were all evaluated.
RESULTS: We found a significant shortening of the PR interval and QRS complex durations in the granisetron group at 90th min and at 24th hr, respectively. Also, granisetron infusion caused a significant prolongation of the QTca interval at 90 min.
CONCLUSION: Although we observed minor ECG changes after 5-HT3 receptor antagonists and chemotherapy, neither dangerous rhythm disturbances nor serious ECG changes were seen.
AD
Faculty of Medicine, Pediatric Oncology, Ondokuz Mayis University, Samsun, Turkey. fgpinarli1@ttnet.tr
PMID
30
TI
Other drugs acting on nervous system associated with QT-interval prolongation.
AU
Keller GA, Ponte ML, Di Girolamo G
SO
Curr Drug Saf. 2010;5(1):105.
 
Several drugs acting on the nervous system have been implicated in the prolongation of the QT interval. Leaving aside the antidepressant and antipsychotic drugs, some have shown to prolong the QT interval in vivo. These include opioids, particularly methadone, inhalational anesthetics, and some preparations used for treatment of cough. These drugs have a narrow therapeutic interval or possible drug interactions that lead to clinical toxicity manifested by arrhythmias. They share the ability to block potassium channels (HERG), prolong the action potential and QT interval, and generate arrhythmias and Torsades de Pointes like other typicality recognized like antiarrhythmics, antihistamines, prokinetics, psychotropics and anti-infectives agents. Muscle relaxants like alcuronium, pancuronium and atracurium associated with or without atropine prolong significantly the QT interval. Methadone is the opiod most tightly associated with QTc prolongation; with much lesser potency buprenorphine and oxycodone can block HERG channels and depress the IKr current in vitro.Antineoplastic chemotherapy like anthracyclines, alkylating drugs, alkilants and cisplatin are associated with electrocardiographic alterations including prolongation of QT and emesis of different grades. It's very important take in account the synergic effects over the QT prolongation when effective antiemetics like 5-HT3 receptor antagonist (granisetron, ondansetron, and dolasetron) are administered. The Knowledge of their pharmacological properties is of vital importance to avoid exposing particularly vulnerable individuals as those with congenital long QT syndrome, and even the general public to unnecessary risk of potentially fatal arrhythmias.
AD
Pharmacovigilance Unit, Second Chair of Pharmacology, School of Medicine, Universidad de Buenos Aires, Argentina. catedra2@farmaco-vigilancia.com.ar
PMID